Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 888 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
    Introduction
    The Case
    Discussion
    References

 Article Access Statistics
    Viewed2675    
    Printed71    
    Emailed0    
    PDF Downloaded164    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT Table of Contents   
Year : 2006  |  Volume : 48  |  Issue : 2  |  Page : 128-129
Clozapine-induced cardiac failure


Kusumagiri Mental Health Centre, Kakkanad, Cochin 682030, Kerala, India

Click here for correspondence address and email
 

   Abstract 

A 73-year-old woman with dementia was given clozapine for treatment-resistant psychotic symptoms. Subsequently, she developed cardiac failure. Caution should be exercised when using clozapine, especially in the elderly.

Keywords: Dementia, psychotic symptoms, clozapine, cardiac failure, elderly

How to cite this article:
Thomas K, Sr Susan, Jayaprakash K K. Clozapine-induced cardiac failure. Indian J Psychiatry 2006;48:128-9

How to cite this URL:
Thomas K, Sr Susan, Jayaprakash K K. Clozapine-induced cardiac failure. Indian J Psychiatry [serial online] 2006 [cited 2019 Jun 26];48:128-9. Available from: http://www.indianjpsychiatry.org/text.asp?2006/48/2/128/31607



   Introduction Top


The efficacy of clozapine in treatment-resistant schizophrenia is well documented. It is also useful in the management of psychotic symptoms of dementia but should be used with caution due to its broad side-effect profile.[1] The prevalence of ECG abnormalities in patients who had been using anti­psychotics other than clozapine was 13.6% which increased significantly to 31.1% after commencement of clozapine treatment.[2] Adverse cardiac effects such as tachycardia, hypotension and hypertension are the most common,[3] warranting stoppage in many patients.[4] Circulatory collapse, arrhythmias, myocarditis, cardiomyopathy, pericarditis and pericardial effusion are also known to occur.[5] Cardiac failure may develop secondary to myocarditis and cardiomyopathy. In a 10-year naturalistic study, clozapine-treated patients appear to be at risk for death from cardiovascular disease secondary to clozapine-associated medical disorders such as obesity, diabetes, hypertension, and hyperlipidaemia.[6] Sudden death in the initial phase of treatment due to hypersensitivity myocarditis has been reported.[7] A case of cardiac failure is described in which the classical features of myocarditis were absent.


   The Case Top


M, a 73-year-old woman, was on treatment for  Dementia of the Alzheimer type More Details with delusions (DSM-IV 290.12) for the past 3 years. As the psychotic symptoms did not respond to various antipsychotics, she was put on clozapine. Considering her age and the known adverse effects of the drug, a cardiology consultation was done on 13 December 2005. Clinical examination, ECG and echocardiogram were normal. Clozapine was started the next day at a dose of 12.5 mg/day, and gradually increased to 100 mg/day. On 5 January 2006 she developed breathlessness. Clinical examination showed signs of cardiac failure with sinus tachycardia and poor R wave progression in V1-V3. An echocardiogram revealed global left ventricular hypokinesia, mild left ventricular systolic dysfunction, a left ventricular ejection fraction of 40% and moderate mitral regurgitation. Clozapine was stopped. She responded to conventional antifailure measures.


   Discussion Top


The temporal relationship between the introduction of clozapine and onset of cardiac failure suggests that the drug was responsible. However, she could have had independent age-related myocardial dysfunction. The classical features of myocarditis were absent. The maximum pulse rate in our patient was 92/min whereas in a recent case report[8] it was 130/min with features such as chest pain and flu-like symptoms- generalized bodyache, nasal congestion, sore throat, fever and eosinophilia. Cardiomegaly is a feature of dilated cardiomyopathy which occurs as a result of myocarditis. However, our patient had no cardiomegaly.

The clinical features of myocarditis are varied. The spectrum includes asymptomatic patients who may have electro­cardiographic abnormalities; patients with signs and symptoms of clinical heart failure and ventricular dilatation; and patients with symptoms of fulminant heart failure and severe left ventricular dysfunction, with or without cardiac dilatation.[9] Though the risk of potentially fatal myocarditis or cardiomyopathy with clozapine is estimated to be as low as 0.015%-0.188%,[10] it is suggested that extreme caution should be exercised when using the drug, especially in the elderly.

 
   References Top

1.Stephen S, Colin H, David O, et al. Diagnosis and treatment of the dementias. In: Stoudemire A, Fogel BS, Greenberg DB (eds). Psychiatric care of the medical patient. Oxford: Oxford University Press; 2000:597-619.  Back to cited text no. 1    
2.Ung Gu Kang, Jun Soo Kwon, Yong Min Ahn, et al. Electro­cardiographic abnormalities in patients treated with clozapine. J Clin Psychiatry 2000;61:441-6.  Back to cited text no. 2    
3.Stuart JE, Jonathan EL. Psychiatric disorders. In: Tierney LM Jr, Mephee SJ, Papadakis MA (eds). Current medical diagnosis and treatment. USA: Lange Medical Books/McGraw Hill; 2004:1001-61.  Back to cited text no. 3    
4.Stephen MS. Essential psychopharmacology: The prescriber's guide. New Delhi: Cambridge University Press, South Asian Edition; 2005:91-5.  Back to cited text no. 4    
5.Semple D, Smyth R, Burns J, et al. (eds). Clozapine. In: Oxford handbook of psychiatry. Oxford: Oxford University Press; 2005:218-22.  Back to cited text no. 5    
6.Henderson DC, Nguyen DD, Copeland PM, et al. Clozapine, diabetes mellitus, hyperlipidemia, and cardiovascular risks and mortality: Results of a 10-year naturalistic study. J Clin Psychiatry 2005;66:1116-21.  Back to cited text no. 6    
7.Fineschi V, Neri M, Riezzo I, et al. Sudden cardiac death due to hypersensitivity myocarditis during clozapine treatment. Int J Legal Med 2004;118:307-9.  Back to cited text no. 7    
8.David BM, Susanne EA, Jean-Marie EB. Myocarditis during clozapine treatment. Am J Psychiatry 2006;163:204-8.  Back to cited text no. 8    
9.Arthur MF, Dennis MN. Myocarditis. N Engl J Med 2000; 343:1388-98.  Back to cited text no. 9    
10.Merrill DB, Dec GW, Goff DC. Adverse cardiac effects associated with clozapine. J Clin Psychopharmacol 2005;25: 32-41.  Back to cited text no. 10    

Top
Correspondence Address:
Kuruvilla Thomas
Chief Psychiatrist, Kusumagiri Mental Health Centre, Kakkanad, Cochin 682030, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.31607

Rights and Permissions




 

Top